Alert archive / South Dakota / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 133, NWS Sioux Falls, SD

August 17, 20194 counties in South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 17, 2019, 8:24 PM CDT for 4 counties in South Dakota. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 17, 2019, 8:24 PM CDT (01:24 UTC)
Expired
Aug 17, 2019, 9:00 PM CDT
In force
36 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Charles Mix County, SD, Davison County, SD, Douglas County, SD, Hutchinson County, SD

The radar

The Sioux Falls radar (KFSD), 113 km from the middle of the area, began a volume at 01:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 17, 6:14 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 1.4 hours before the alert went out and 269 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2019-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2507 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2019-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 168 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2507 J/kg
Mixed-layer CIN
-157 J/kg
Mixed-layer LCL
1367 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
168 m²/s²
0-3 km storm-relative helicity
256 m²/s²
Significant tornado parameter
0.5
Supercell composite
22.8

Open this sounding in Storm Lab

The text

As transmitted.

659 
WUUS53 KFSD 180124
SVRFSD
SDC023-035-043-067-180200-
/O.NEW.KFSD.SV.W.0133.190818T0124Z-190818T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
824 PM CDT Sat Aug 17 2019

The National Weather Service in Sioux Falls has issued a

* Severe Thunderstorm Warning for...
  Southeastern Davison County in southeastern South Dakota...
  Eastern Charles Mix County in south central South Dakota...
  Southeastern Douglas County in south central South Dakota...
  Western Hutchinson County in southeastern South Dakota...

* Until 900 PM CDT.

* At 823 PM CDT, a severe thunderstorm was located near Delmont, or
  13 miles southwest of Parkston, moving northeast at 30 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Parkston around 850 PM CDT.
  Dimock around 855 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4333 9839 4354 9797 4350 9796 4350 9793
      4324 9776 4318 9826
TIME...MOT...LOC 0123Z 246DEG 26KT 4330 9822 

HAIL...1.50IN
WIND...60MPH
 
$$

JM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 6:14 PM CDT, 2 hours 10 minutes earlier.

Area forecast discussion, Aug 17, 6:14 PM CDT, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
614 PM CDT Sat Aug 17 2019

.SHORT TERM...(This Evening through Sunday)
Issued at 303 PM CDT Sat Aug 17 2019

The main focus tonight is the increasing threat for strong to severe
thunderstorms across the region.

At 18Z Saturday, a quasi-stationary cool front was located along and
east of a line from Rapid City to Pierre to Aberdeen area. Isolated
showers and thunderstorms could spark across the region early this
afternoon as warm air advects northward, ahead of the main cool
front. However, the main focus for strong to severe storms will be
along the frontal passage late this evening. As we go through the
afternoon and evening hours, instability increases across the region
with surface dewpoint values from the upper 60s to near 70,
increasing low to mid-level lapse rates to 7 C/km, and MLCAPE around
1500-2000 J/kg. These ingredients will support and maintain a very
unstable environment through the evening hours. The cool front will
begin to move east into the region after 00Z Sunday (7 PM CDT), as
the main upper trough over southern Canada/Northern Rockies pushes
the front southeast. The greatest risk for severe weather looks
possible from 03Z to 06Z Sunday in areas along and west of I-29, and
from 05Z to 09Z Sunday for areas east of I-29. This is linked with a
broad area of deep layer shear of 35 to 45 knots and an increasing
south-north LLJ from 30 to 45 knots. Discrete cells of strong to
severe thunderstorms will be possible at the initial stage of this
event; then with increasing DCAPE values of 1000-1500 J/kg, the
threat will mainly be focus on damaging wind as the front moves east
toward I-29 late this evening. With that said, golf ball sized hail
(or slightly larger), as well as damaging wind from 70 to 80 mph are
the main severe threats. With 0-3 km bulk shear around 20-35 knots,
some organized bow echo/isolated tornado cannot be ruled out. SPC
highlights well this severe weather threat with an Enhanced Risk
over most of the CWA on its Day 1 outlook. The severe weather risk
tapers off from west to east through 06Z-09Z Sunday, though some
lingering showers look possible through early Sunday morning.

It's important to point out that this event seems likely late this
evening into the overnight. Therefore, make sure you have different
ways to receive alerts if having outdoor plans or before heading to
bed. In addition, if severe weather threatens your area, take
shelter immediately and if possible, report any hail/wind/flooding
to the NWS.

Sunday features a nice day. The cool front moves eastward into
the Upper Mississippi Valley by early Sunday morning. Behind this
system, surface high pressure builds in from the northwest,
bringing drier and cooler conditions into the region. With a drier
airmass, light winds, afternoon dewpoints in the upper 50s, and
highs from the mid 70s to near 80, it will be a great day for
outdoor activities.

.LONG TERM...(Sunday Night through Saturday)
Issued at 303 PM CDT Sat Aug 17 2019

Beyond Sunday night, the pattern looks relatively quiet and dry for
most areas, but warm temperatures and humidity return to start the
workweek.

As the surface high pressure slowly moves east of the CWA, return
flow will make its way and bring temperatures from the mid to upper
80s into the region on Monday. This temperature pattern will likely
remain for Tuesday as well. In fact, Tuesday looks to be the warmest
day of the week with daytime temperatures mainly in the upper 80s to
near 80.

A broad area of theta-e advection slides northeast from central NE
on Monday ahead of a mid-level shortwave approaching the area by
Monday night. At this moment, confidence is marginal/low; however,
some hit/miss showers or storms cannot be ruled out during the
overnight hours.

After midweek, thunderstorm chances will again be possible Tuesday
night into Wednesday as a surface low and associated frontal
boundary move in. The main story will be cooler than average
temperatures through the end of the week. This is in response to
strong surface high pressure moving southward from the International
Border/Northern Rockies.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 609 PM CDT Sat Aug 17 2019

Main concern through this TAF period is potential for strong to
severe storms mainly after 02z. Expect storms to be more isolated
to scattered across the area this evening. The main event arrives
in south central after 02z and is expected to form a line of
storms as it tracks east through the forecast area into the early
morning hours Sunday. Hail and lightning will be a threat, but as
the storms form a line, damaging wind will become a greater
threat. Have added thunderstorm mention in the KFSD and KHON TAF
however chances are a less certain for KSUX, so will keep VCTS.

Cooling behind the line of storms running into the abundant low
level moisture may result in an area of MVFR-locally IFR stratus,
and main question there is how long into the morning will these
conditions persist. Low level mixing should allow the low clouds
to gradually break up from northwest to southeast, lingering at
KSUX and other parts of northwest Iowa into the early afternoon.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...05
LONG TERM...05
AVIATION...
Hazardous weather outlook, Aug 17, 4:49 AM CDT, 15 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
449 AM CDT Sat Aug 17 2019

IAZ001-MNZ071-072-080-081-089-097-098-SDZ038>040-050-052>070-
181000-
Lyon-Lincoln-Murray-Cottonwood-Nobles-Pipestone-Rock-Beadle-
Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-Moody-
Brule-Aurora-Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas-
Hutchinson-Turner-Bon Homme-Yankton-Clay-
449 AM CDT Sat Aug 17 2019

This Hazardous Weather Outlook is for portions of northwest Iowa,
southwest Minnesota, central South Dakota, east central South
Dakota, south central South Dakota, and southeast South Dakota.

.DAY ONE...Today and Tonight

A few morning thunderstorms may be possible. Severe weather is not
expected with this activity.

Strong to severe storms are expected to develop late this
afternoon across central and northern South Dakota and begin to
track southeast this evening and tonight. Thunderstorms, initially
discrete in nature, will begin to merge into a line as they move
southeast late this evening.

Large hail up to 2 inches in diameter, along with straight line
winds up to 80 mph will be possible as storms move east towards
I-29 after dark. An isolated tornado cannot be ruled out, with the
greatest risks in south central South Dakota.

Thunderstorms will continue to track into southwest Minnesota and
northwest Iowa after midnight with a continued severe weather risk.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed after 6pm from Huron to
Chamberlain, and after 9pm from Marshall to Sioux Falls and
Yankton.

IAZ002-003-012>014-020>022-031-032-MNZ090-NEZ013-014-SDZ071-
181000-
Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Jackson-Dixon-Dakota-Union-
449 AM CDT Sat Aug 17 2019

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska, and
southeast South Dakota.

.DAY ONE...Today and Tonight

A few thunderstorms will be possible through mid-morning. The risk
for severe storms is low with this activity.

Scattered strong to severe storms may develop across northeast
Nebraska and northwest Iowa after 5pm this afternoon and into the
evening. golf ball size hail and winds to 60 mph may be possible.

A broken line of strong to severe storms will move southeast
towards the area after dark. These storms will bring the risk of
strong winds to 70 mph along with ping pong size hail as they move
through early Sunday morning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed after 5pm this afternoon and into
the overnight hours.

In the hours before

Local storm report, Aug 17, 7:48 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
748 PM CDT SAT AUG 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     TSTM WND GST     CHAMBERLAIN             43.81N 99.32W
08/17/2019  M56 MPH          BRULE              SD   ASOS

&&
Local storm report, Aug 17, 8:02 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
802 PM CDT SAT AUG 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0747 PM     HAIL             5 WNW WHITE LAKE        43.76N 98.81W
08/17/2019  M1.75 INCH       BRULE              SD   EMERGENCY MNGR

&&
Local storm report, Aug 17, 8:03 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
803 PM CDT SAT AUG 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0753 PM     HAIL             6 N RAVINIA             43.23N 98.44W
08/17/2019  M1.50 INCH       CHARLES MIX        SD   TRAINED SPOTTER

&&
Local storm report, Aug 17, 8:11 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
811 PM CDT SAT AUG 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0752 PM     HAIL             4 ENE LAKE ANDES        43.20N 98.48W
08/17/2019  M1.25 INCH       CHARLES MIX        SD   TRAINED SPOTTER

            REPORT VIA SOCIAL MEDIA.

&&
Local storm report, Aug 17, 8:16 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
816 PM CDT SAT AUG 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     HAIL             6 S ARMOUR              43.24N 98.36W
08/17/2019  M1.25 INCH       CHARLES MIX        SD   TRAINED SPOTTER

            REPORT VIA MPING.

&&
Local storm report, Aug 17, 8:21 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
821 PM CDT SAT AUG 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     TSTM WND GST     14 W PLATTE             43.39N 99.12W
08/17/2019  M51 MPH          CHARLES MIX        SD   MESONET

            RWIS STATION.

&&

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 7:10 PM CDTSevere Thunderstorm WarningFSDBrule, Charles Mix, Gregory50 min
Aug 17, 7:12 PM CDTSevere Thunderstorm WarningFSDBeadle33 min
Aug 17, 7:16 PM CDTSevere Thunderstorm WarningFSDAurora, Brule44 min
Aug 17, 7:41 PM CDTSevere Thunderstorm WarningFSDCharles Mix, Douglas49 min
Aug 17, 7:43 PM CDTSevere Thunderstorm WarningFSDAurora, Brule, Charles Mix, Gregory, Jerauld47 min
Aug 17, 8:06 PM CDTSevere Thunderstorm WarningFSDAurora, Charles Mix, Davison, Douglas, Gregory, Hanson and 4 more39 min
Aug 17, 8:40 PM CDTSevere Thunderstorm WarningFSDDavison, Douglas, Hanson, Hutchinson, Lake, McCook and 2 more50 min
Aug 17, 9:18 PM CDTSevere Thunderstorm WarningFSDBrookings, Hanson, Hutchinson, Kingsbury, Lake, Lincoln and 5 more42 min
Aug 17, 9:52 PM CDTSevere Thunderstorm WarningFSDBrookings, Kingsbury, Lake, Minnehaha, Moody38 min
Aug 17, 10:02 PM CDTTornado WarningFSDBrookings, Moody12 min
Aug 17, 10:46 PM CDTSevere Thunderstorm WarningFSDLincoln44 min
Aug 18, 10:37 AM CDTRiver Flood WarningFSDBrookings, Moody5 days

Nearby

Severe Thunderstorm Warnings in South Dakota, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.